Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 142, NWS Grand Forks, ND

August 5, 2006Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 5, 2006, 9:15 PM CDT for Lake of the Woods County, Minnesota. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2006, 9:15 PM CDT (02:15 UTC)
Expired
Aug 5, 2006, 9:32 PM CDT
In force
17 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 235 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 9:30 PM CDTHAIL 0.759 N Carp, MN2 INCH DIAMETER TREE BRANCHES DOWN AS WELL WITH STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 060215
SVRFGF
MNC077-060245-
/O.NEW.KFGF.SV.W.0142.060806T0215Z-060806T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
915 PM CDT SAT AUG 5 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 945 PM CDT

* AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 5 MILES NORTHEAST OF CARP...OR 59 MILES EAST OF
  ROSEAU...MOVING TO THE EAST AT 35 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4872 9467 4845 9466 4843 9448 4867 9448

$$
GV
1 follow-up statement
000 
WWUS53 KFGF 060232
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
932 PM CDT SAT AUG 5 2006

MNC077-060242-
/O.CAN.KFGF.SV.W.0142.000000T0000Z-060806T0245Z/
LAKE OF THE WOODS MN-
932 PM CDT SAT AUG 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAKE OF THE WOODS
COUNTY IS CANCELLED...

AT 932 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF SOUTHEASTERN
LAKE OF THE WOODS COUNTY. SO THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4872 9467 4845 9466 4843 9448 4867 9448

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 9:11 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 5, 9:11 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
911 PM CDT SAT AUG 5 2006

.UPDATE...SEVERE CONVECTION ON-GOING IN NW MN WITH A NEW SEVERE
THUNDERSTORM WATCH EFFECTIVE UNTIL 2 AM FOR NORTH CENTRAL MN.
STORMS HAVE HAD HISTORIES OF TORNADOES AND VERY LARGE HAIL...WITH
MOST OF THE ACTIVITY OUT OF THE FGF CWA BY 12 AM. MAJOR DAMAGE DUE
TO A TORNADO IN WARROAD MN THIS EVENING...PLEASE REFER TO LOCAL
STORM REPORTS TONITE AND STAYED TUNED FOR FURTHER INFORMATION AS A
STORM SURVEY TEAM HEADS THAT WAY EARLY ON SUNDAY. CLEAR SKIES AND
VERY DRY AIR WILL REPLACE ALL THIS SEVERE WEATHER BY EARLY
MORNING...BUT STIFF NORTHWEST BREEZES MAY HAMPER SOME CLEAN-UP
EFFORTS.

UPDATED PRODUCTS HAVE BEEN SHIPPED AND FURTHER UPDATES WILL BE
ISSUED AS THE SEVERE WX THREAT ENDS FROM WEST TO EAST.

&&

.PREV DISCUSSION... (ISSUED 340 PM CDT SAT AUG 5 2006)

SHORT TERM...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED
NEAR LK YWG WITH A COLD FRONT EXTENDING THROUGH ND ALONG A DVL TO
BIS LINE. KMVX SHOWS A SMALL AREA OF THUNDERSTORMS IN SE ND AND WC
MN...WITH NO SEVERE STORMS AT THIS TIME. WITH THE COLD FRONT MOVING
INTO THE AREA...A GOOD MID-LEVEL SPEED MAX...DRIER AIR PUSHING IN
BEHIND THE FRONT...STRONG THETA-E ADVECTION AND UPPER LEVEL JET IN
VICINITY...STILL EXPECT SEVERE STORMS TO GET DOING THIS EVENING AND
MOVE THROUGH MUCH OF E ND...NW AND WC MN BEFORE MIDNIGHT TONIGHT.
THUS...HAVE A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR ALL
BUT DVL PART OF AREA. THEN...THE SURFACE HIGH PRESSURE BUILDS INTO
THE REGION FOR SUN AND LINGERS INTO THE EARLY PART OF NEXT WEEK...SO
KEPT FORECAST DRY. NEXT SURFACE LOW PRESSURE SYSTEM APPROACHES THE
AREA ON TUE AFTERNOON.

LONG TERM...LONG WAVE PATTERN REMAINS LOCKED IN A QUASI-STABLE 5
WAVE PATTERN THROUGH THE D4-7 PERIOD...WITH A TROF ALG THE W COAST
AND A MID NOAM RIDGE FROM THE MIDWEEK INTO LATE WEEK PERIODS. ECMWF
LOOKS TO BRING A STRONGER SHORTWAVE SERIES THROUGH WESTERN CANADA
INTO THE N PLAINS WED INTO FRI...WITH COOLER HEIGHTS INTO THE
WEEKEND. GFS TREND IS NOW TOWARDS THAT PATTERN BUT FAVORING A SAT
PRECIP EVENT INSTEAD OF FRI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 2 AM FOR NORTH
CENTRAL MN.
&&

JCA
Hazardous weather outlook, Aug 5, 6:41 AM CDT, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT SAT AUG 5 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT SAT AUG 5 2006

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED TO UNFOLD ACROSS
THE AREA THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND WIND
GUSTS OVER 60 MPH LIKELY FROM THE STRONGEST STORMS. THUNDERSTORMS
ARE EXPECTED TO DEVELOP NEAR A LANGDON TO DEVILS LAKE TO JAMESTOWN
IN THE EARLY AFTERNOON...AND THEN INCREASE IN INTENSITY AND
COVERAGE AS THEY MOVE EAST TOWARD THE RED RIVER DURING THE MID TO LATE
AFTERNOON AND THEN INTO MINNESOTA LATE AFTERNOON AND EARLY
EVENING.

INITIALLY THE STORMS WILL BE SCATTERED IN NATURE AND MAY BECOME
SUPERCELLS. AS THE AFTERNOON PROGRESSES...THE STORMS WILL LIKELY
FORM A SQUALL LINE AS THEY APPROACH THE RED RIVER AND THEN MOVE
QUICKLY THROUGH THE VALLEY INTO MINNESOTA. THE STORMS WILL BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS. NOT EVERYONE WILL
EXPERIENCE SEVERE WEATHER...BUT COVERAGE WILL BE GREATER THAN IN
PAST EPISODES THIS SUMMER. ALL RESIDENTS OF THE REGION SHOULD BE
ALERT AND PREPARE FOR POSSIBLE SEVERE WEATHER.

THE THREAT FOR SEVERE WEATHER WILL END IN THE DEVILS LAKE AREA BY
5 PM...AND IN THE RED RIVER VALLEY BY 8 PM...AND IN MINNESOTA
LAKES COUNTRY BY 11 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY. THERE IS
A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY AND AGAIN
ON FRIDAY. COVERAGE AND INTENSITY AT THIS TIME IS UKNOWN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

RIDDLE

In the hours before

Local storm report, Aug 5, 7:34 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
734 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             4 WNW BARRIE            46.60N 97.20W
08/05/2006  M1.25 INCH       RICHLAND           ND   TRAINED SPOTTER

0725 PM     HAIL             8 N ROOSEVELT           48.92N 95.10W
08/05/2006  E1.75 INCH       LAKE OF THE WOODS  MN   STORM CHASER

0725 PM     HAIL             4 WSW BARRIE            46.55N 97.20W
08/05/2006  M2.50 INCH       RICHLAND           ND   TRAINED SPOTTER

&&

HOPKINS
Local storm report, Aug 5, 8:27 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
827 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     BAUDETTE                48.71N 94.59W
08/05/2006                   LAKE OF THE WOODS  MN   TRAINED SPOTTER

            FIVE INCH DIAMETER TREES SNAPPED OFF.

&&

GGUST
Local storm report, Aug 5, 8:31 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
831 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     4 ESE BORUP             47.16N 96.43W
08/05/2006                   NORMAN             MN   PUBLIC

            3-FOOT DIAMETER TREE DOWN

0820 PM     HAIL             4 ESE BORUP             47.16N 96.43W
08/05/2006  E0.75 INCH       NORMAN             MN   PUBLIC

0820 PM     TSTM WND DMG     6 NE FELTON             47.14N 96.41W
08/05/2006                   CLAY               MN   PUBLIC

            3-FOOT DIAMETER TREE DOWN

0820 PM     HAIL             6 NE FELTON             47.14N 96.41W
08/05/2006  E0.75 INCH       CLAY               MN   PUBLIC

&&

HOPKINS
Local storm report, Aug 5, 8:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
833 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             TWIN VALLEY             47.26N 96.26W
08/05/2006  E0.88 INCH       NORMAN             MN   PUBLIC

&&

HOPKINS
Local storm report, Aug 5, 8:51 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
851 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FUNNEL CLOUD     2 N MOORETON            46.30N 96.88W
08/05/2006                   RICHLAND           ND   TRAINED SPOTTER

            WELL DEVELOPED FUNNEL VIEWED FROM INTERSTATE 29 TO
            NORTHWEST OF THE MOORETON SCALES.

&&

GGUST
Local storm report, Aug 5, 8:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
853 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             3 E MAHNOMEN            47.31N 95.91W
08/05/2006  E0.75 INCH       MAHNOMEN           MN   TRAINED SPOTTER

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:10 PM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall43 min
Aug 5, 7:17 PM CDTTornado WarningFGFLake of the Woods, Roseau43 min
Aug 5, 7:53 PM CDTSevere Thunderstorm WarningFGFClay48 min
Aug 5, 7:59 PM CDTTornado WarningFGFWilkin61 min
Aug 5, 8:00 PM CDTTornado WarningFGFLake of the Woods45 min
Aug 5, 8:04 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman56 min
Aug 5, 9:02 PM CDTTornado WarningFGFClearwater28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.